Winter Weather, Buchanan
- When
- December 25, 12:00 AM EST to December 27, 8:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Light snow fell early on Christmas morning. A uniform 1 to 2 inches of snow accumulated.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Light snow fell early on Christmas morning. A uniform 1 to 2 inches of snow accumulated. After a lull Christmas afternoon, snow showers increased Christmas night. The snow showers became most widespread during the afternoon and evening hours of the 26th. This increase was in response to a developing coastal storm and its associated mid level support. The snow showers decreased by the morning hours of the 27th. An additional accumulation of 3 to 6 inches of fluffy dry snow was common over about a 36 hour period. However, in the highest elevations, a 36 hour snow accumulation of 6 to 10 inches was measured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 24, 6:14 PM EST, 5 hours 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EST FRI DEC 24 2010
.SYNOPSIS...
WEAK LOW PRESSURE PASSES SOUTH OF THE AREA CHRISTMAS DAY. COLDER
NORTHWEST FLOW CHRISTMAS NIGHT THROUGH MONDAY WITH A PROLONGED SNOW
SHOWER EPISODE. MODERATION IN TEMPERATURES WEDNESDAY AND THURSDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
MODELS ARE IN FAIRLY GOOD AGREEMENT WITH APPROACHING UPR
TROF/ASSOCIATED UPR DISTURBANCE. IN FACT...THERE IS EXCELLENT
AGREEMENT ON PLACEMENT OF QPF AND THUS SNOW AMOUNTS WITH THIS FAST
MOVING SYS.
ANY HOLES IN THE CLOUDS THIS AFTN WILL QUICKLY FILL IN BY LATE
AFTN...WITH STREAMING MID/HI CLOUDS INBOUND. BASED ON EXTENSIVE DRY
AIR IN THE H85-H7 LAYER...THINK INITIAL PCPN WILL GO INTO SATURATING
THE COLUMN VIA SEEDER FEEDER MECHANISMS. EXPECT FLAKES TO MAKE IT TO
THE GROUND ARND 03Z NE KY INTO SOUTHERN COALFIELDS...05Z I64
CORRIDOR...SOUTHERN MTNS...AND BY 09Z ACROSS THE NORTH AND SE OH.
BASED ON CONSENSUS PLACEMENT OF GREATER QPF ALONG AND SOUTH OF I64
CORRIDOR...ELECTED TO HOIST ADVISORY ALONG AND SOUTH OF THE
CORRIDOR...INTO SW VA AND INCLUDING NE KY. SNOW RATIOS LOOK TO BE
12-14 TO ONE. AMOUNTS GENERALLY 2 INCHES...WITH SOME LCL LOLLIPOP 3
INCH AMOUNTS SW VA INTO SOUTHERN MTNS. EXPECTING GENERALLY AN INCH
FROM JUST NORTH OF I64 CORRIDOR UP TO ABOUT JACKSON OH-PT
PLEASANT-WEBSTER SPRINGS LINE...WITH LCL 2 INCH AMOUNTS CLOSER TO
I64 CORRIDOR. LOOKING AT LESS THAN AN INCH ACROSS NORTHERN LOWLANDS.
EXPECT BULK OF ACTION TO BE EAST OF CWA BY 15Z AS SYS MOVES EAST AND
DRYING ALOFT MOVES IN FROM DRY SLOT. THUS HAVE PUT AN END TIME OF
15Z ACROSS NE KY AND PORTIONS OF COAL FIELDS. DESPITE A BRIEF BREAK
IN SNOW FOR SAT AFTN...ELECTED TO KEEP ADVISORY GOING ELSEWHERE
GIVEN PROLONGED UPSLOPE EVENT SETTING UP INTO SHORT TERM PERIODS. AS
UPR TROF APPROACHES IN THE AFTN...RAMPED POPS BACK UP WITH SHSN
BREAKING OUT AS DECENT OMEGA IN DENDRITE GROWTH LAYER DEVELOPS.
GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR LOWS TONIGHT AND A LITTLE
BELOW GUIDANCE FOR HIGHS TOMORROW.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
THE PROLONG SNOW SHOWER EVENT STILL APPEARS LIKELY FOR SATURDAY
NIGHT INTO MONDAY. WE CONTINUED THE TREND WE STARTED SEVERAL DAYS
AGO...TO HAVE HIGHER POPS THAN MOS GUIDANCE. AT LEAST THE MOS
GUIDANCE POPS HAVE BEEN INCREASING SINCE THURSDAY.
WITH GOOD CRYSTAL GROWTH TEMPERATURES...MID LEVEL DISTURBANCES
HELPING TO KEEP MOISTURE DEPTH DEEP ALONG WITH SOME ADDED SYNOPTIC
LIFT...DECIDED WE CAN POST A PROLONG ADVISORY THROUGH THE DAY ON
MONDAY FOR MANY COUNTIES AT THIS POINT IN TIME.
AS MENTIONED IN THE ADVISORY...THE SNOW ACCUMULATIONS OF 1 TO
3...WITH 2 TO 5 INCHES IN THE MOUNTAIN COUNTIES...IS FIGURED FOR
EACH 12 HOUR PERIOD. SNOW TOTALS OF 1 TO 1.5 FEET LIKELY IN THE
USUAL MAXIMUM SNOW SHOWER AREAS IN OUR CENTRAL WV MOUNTAINS.
THE HIGHWAYS CREWS MUST "LOVE" THESE PROLONG EVENTS THAT HAVE
LULLS...ESPECIALLY AROUND CHRISTMAS.
WE ALSO CONTINUED OUR TREND...WITH MAXIMUM TEMPERATURES FORECAST
COLDER THAN 12Z MOS GUIDANCE...AND MINIMUM TEMPERATURES ABOVE 12Z
MOS GUIDANCE EXPECT AOA 3000 FEET IN ELEVATION.
ADDED AREAS OF BLOWING SNOW SUNDAY INTO MONDAY AOA 2500 FEET IN
ELEVATIONS AS THE EAST COAST STORM DEEPENS.
WIND CHILLS SHOULD NOT REACH ADVISORY CRITERIA IN ANY WIDESPREAD
AREA.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RELIED HEAVILY ON HPC GUIDANCE DUE TO INCONSISTENCIES IN MODEL
SOLUTIONS. WHEN TWEAKS NEEDED TO BE MADE TO THE HPC GUIDANCE...USED
THE ECMWF SOLUTION BECAUSE THE ECMWF HAS SHOWED THE MOST CONSISTENCY
BETWEEN MODEL RUNS. ALSO DECIDED TO THROW OUT THE 12Z GFS BECAUSE OF
ITS INITIALIZATION PROBLEMS.
UPSLOPE SNOW SHOWERS WILL TAPER OFF MONDAY NIGHT INTO TUESDAY WITH
ONLY MINOR ACCUMULATIONS EXPECTED IN THE EASTERN WV MOUNTAINS. HIGH
PRESSURE BUILDS IN DURING THE DAY ON TUESDAY...GIVING THE CWA DRY
WEATHER THROUGH WEDNESDAY NIGHT. A SHORTWAVE TROUGH BRINGS A CHANCE
OF SNOW INTO THE CWA EARLY THURSDAY MORNING. SOUTHERLY FLOW AND
WARM AIR ADVECTION WILL MAKE THE SNOW TURN INTO A RAIN/SNOW MIX THEN
TO ALL RAIN FOR THE MAJORITY OF THURSDAY. A COLD FRONT APPROACHES
THURSDAY NIGHT BRINGING ANOTHER BATCH OF SNOW SHOWERS AND MIXED
PRECIP OVERNIGHT...WHICH WILL TURN OVER TO ALL RAIN DURING THE DAY
ON FRIDAY.
USED HPC GUIDANCE WITH A FEW MINOR TWEAKS FOR TEMPERATURES.
&&
.AVIATION /00Z FRIDAY THROUGH WEDNESDAY/...
A LOW PRESSURE SYSTEM WILL BE MOVING SOUTH OF THE REGION TONIGHT AND
CHRISTMAS DAY. THIS WILL CAUSE LOWERING CEILINGS AND RESTRICTIONS
DUE TO SNOW.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: STATUS DECK OVER NORTHERN WEST VIRGINIA MAY
MOVE THIS EVENING. IN ADDITION...TIMING OF THE START OF THE SNOW
COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EST 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H M H M M M M M M
HTS CONSISTENCY H H H H H M M M M M M L
BKW CONSISTENCY M M M M M M M M L L M M
EKN CONSISTENCY H M M L L L L L L L L M
PKB CONSISTENCY M M H H H M M M M M M M
CKB CONSISTENCY M M M M M M M M M M M M
AFTER 00Z SUNDAY...
IFR CONDITIONS POSSIBLE THROUGH MONDAY NIGHT UNDER SNOW SHOWERS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 4 PM SATURDAY TO 4 PM EST MONDAY
FOR WVZ016-018-020-027>032-037>040-046-047.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
MONDAY FOR WVZ013-015-024>026-033>036.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
SATURDAY FOR WVZ005-006-014.
OH...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
SATURDAY FOR OHZ087.
KY...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
SATURDAY FOR KYZ101>103-105.
VA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
MONDAY FOR VAZ003-004.
&&
SYNOPSIS...KTB/JEE/30
NEAR TERM...30
SHORT TERM...KTB
LONG TERM...JEE
AVIATION...RPYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 422 PM EST FRI DEC 24 2010 OHZ066-067-075-076-083>086-WVZ007>011-017-019-252130- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE- 422 PM EST FRI DEC 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW AMOUNTS MAY REACH ADVISORY CRITERIA IN SOME COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ087-WVZ005-006-014-252130- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-PUTNAM- 422 PM EST FRI DEC 24 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ013-015-024>026-033>036-252130- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL- WYOMING-RALEIGH-FAYETTE- 422 PM EST FRI DEC 24 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ016-018-020-027>032-037>040-046-047-252130- ROANE-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 422 PM EST FRI DEC 24 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267019, 267020.